A 53‐year‐old woman with a history of HIV, chronic obstructive pulmonary disease was admitted for diffuse abdominal pain. She had profound diarrhea of 2 days. Eight weeks ago, she was treated for pneumonia with levofloxacin and piperacillin/tazobactam. On examination, patient was well oriented, looked dehydrated, hypotensive (88/50 mm Hg) and tachycardic (120 bpm). Abdomen was distended, diffusely tender with hypoactive bowel sounds. Initial laboratory evaluation revealed leukocytosis (21,900 cells/mm3). Stool toxin assay for Clostridium difficile was reported as positive. Treatment was initiated with intravenous hydration, oral vancomycin and intravenous metronidazole. Stool frequency decreased. However, patient's condition worsened with increasing abdominal distension and drop in blood pressure. Abdominal contrast‐enhanced computerized tomography revealed pancolitis with severe colonic wall thickening. Almost near total luminal obliteration was noticed; confirming complicated C. difficile infection (A). Surgical evaluation was performed and patient underwent emergent total colectomy with ileostomy. After surgery, patient stabilized hemodynamically. Examination of resected colon showed greenish‐yellow, velvety cobblestone appearance. Histopathology revealed “volcano” lesions showing pseudomembranes overlying acutely inflamed, necrotic mucosa, consistent with Clostridium difficile colitis. A vancomycin and metronidazole course was completed, and the patient discharged was to a nursing home on day 24.
Near total colonic occlusion in a patient with Clostridium difficile–associated diarrhea (CDAD) represents a complicated C. difficile infection. Its diagnosis may be delayed or missed as patient can have improvement in initial presenting symptoms — diarrhea. Colonic wall edema causing near total colonic occlusion presents mostly similar to toxic megacolon or adynamic ileus. However, it differs by luminal obliteration as compared to luminal prominence in toxic megacolon and amotility in adynamic ileus respectively. High level of suspicion is required as management may require emergency surgery. Almost any antibiotic can be associated with this infection, including metronidazole and vancomycin. As diarrhea is the presenting symptom of C. difficile infection however; decreasing stool frequency may warrant evaluation for ileus or colonic wall thickening in certain scenarios. As mentioned in the histopathology of this case report, patient developed marked edema of colonic wall. Swelling was significant enough to cause near total colonic occlusion as evidenced on CT abdomen. Though the patient's condition did not improve initially with antibiotics. Colonic resection was truly a lifesaving procedure.
Decrease in stool frequency can be a sign of improvement or development of complicated C. difficile colitis in selected cases. High level of suspicion for marked colonic wall edema causing near total colonic occlusion should be kept, which may require lifesaving colectomy.
To cite this abstract:Verma B, Schwartz J. Pancolitis and Near‐Total Colonic Occlusion — a Complicated Infection!!. Abstract published at Hospital Medicine 2013, May 16-19, National Harbor, Md. Abstract 458. Journal of Hospital Medicine. 2013; 8 (suppl 2). https://www.shmabstracts.com/abstract/pancolitis-and-neartotal-colonic-occlusion-a-complicated-infection/. Accessed September 22, 2019.